Reaction/ hospital story
Both of my daughters have PA. I have always treated all nuts the same, due to my fear of cross contamination. When they were 14, one of them asked if she could eat a tree nut (pistachio). It was a Sunkist brand. It did not say "made on shared equipment with peanuts or processed in a peanut facility". I told her she could eat ONE and see if the tree nut caused a reaction. It did! She had hives INSIDE her throat in less than a minute. I gave Benadryl and headed to the ER. Within less than 10 minutes it was a full blown anaphylactic reaction. ALL body systems were reacting. She was lethargic (blood volume pulled from her heart to her extremities to fight the nut protein in her blood). I could hear her airway closing! I pulled off the side of the road, gave epinephrine, and called 911 to notify we were enroute to hospital. She was given 2 more injections at the hospital, 2 oral meds and the hives continued for 2 more hours! She had vomited 4 or 5 times. From reading other parents stories on this website, I knew to stand my ground with the nurses and MD and not be sent home too early. Her hives looked like small pox and kept coming. When the MD wanted to send her home with me, I respectfully asked, "How is that she has had 3 injections, 2 oral meds, and nebulizer tx vomited 4-5x and 2 hours later her body is still reacting to a pistachio smaller than my pinky fingernail? What will I do with her at 2 AM if this turns into a biphasic reacion? The MD raised his eyebrows, shook his head and said, "Okay, Mom, I will admit her and put her in a room upstairs." They gave her oral meds and nebulizer Tx's throughout the night. The next morning she only had a few hives left. The MD said he did not know if it was cross contaminated or a tree nut allergy, but to treat all nuts the same. The hospital bill was $4,000.00. She almost died. He stressed to me that I should have given the epi the moment the hives were inside her throat. I was waiting to see external hives. Each reaction can be different. Hives had always been the first symptom, not the last one. We have lived with PA for 16 years. My first instinct was to administer the epi. My daughter kept saying, "Mom, I am fine. I dont need it." Not until she became lethargic, did I panic and give it to her. Even then, her natural epiephrine would kick in and she would perk up and say again, "Mom, I am fine." External hives did not appear for more than an hour and a half! Follow your gut instincts and give the epi at the FIRST sign that it is anaphylaxis. The MD stressed to me to never wait again.